Kentucky, 2002Winter Storm and Heavy Snow in Kentucky, December 4 to 5, 2002
December 4 to 5, 2002 · NWS RLX · 4 events in 4 counties and zones
3 heavy snow, 1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 4, 10:45 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 4, 10:45 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 AM EST WED DEC 4 2002
*********************************************************************
1045 AM EST WED DEC 4 2002
NO SIGNIFICANT CHANGES TO ZONE FORECASTS. LATEST MODELS STILL LOOK
CONSISTANT WITH PREVIOUS RUN. SNOW AMOUNTS IN OHIO MAY BE A BIT
HIGH AND MAY REQUIRE ADJUSTING IN THE AFTERNOON FORECAST.
WV...WINTER STORM WARNING 4PM WEDNESDAY THROUGH 8AM THURSDAY MORNING
FOR ZONES WVZ033-034...WVZ035>038...WVZ046>047
WINTER WEATHER ADVISORY TONIGHT WVZ005>011...WVZ013>020...WVZ024>032.
VA...WINTER STORM WARNING FROM 400 PM EST WEDNESDAY UNTIL 800 AM EST
THURSDAY FOR ZONES VAZ003>004.
KY...WINTER WEATHER ADVISORY TONIGHT KYZ101>103-10.
OH...WINTER WEATHER ADVISORY TONIGHT
OHZ066>067...OHZ075-076...OHZ083>087.
.END/AAR/RPY
*********************************************************************
955 PM EST TUE DEC 3 2002
WV IMAGERY SHOWING CIRRUS COVERING CWA AND THICKENING WITH TIME AND
LOWER MID DECK PUSHING INTO SOUTHERN KENTUCKY ATTM. A LITTLE BIT
MORE OF A PRESSURE GRADIENT AT THE SFC THIS EVENING AS WELL THAN
PREVIOUSLY ANTICIPATED...CAUSING TEMPERATURES TO REMAIN RELATIVELY
STEADY OVER THE PAST COUPLE OF HOURS. WITH A BIT MORE WIND AND
CLOUDS WILL ADJUST TEMPS UP A TAD WEST OF THE MTNS. OTHERWISE
FORECAST LOOKS TO BE ON TRACK.
INTERESTING NOTE...THE ETA IS QUITE A BIT SLOWER WITH SYSTEM FOR
TOMORROW ON THE 00Z RUN AND DOES NOT BRING PRECIP IN UNTIL AFTER
18Z. WILL LOOK AT AVN WHEN IT COMES IN FOR ANY CONSISTENCIES.
HC
*********************************************************************
345 PM EST TUE DEC 3 2002
TUESDAY NIGHT THROUGH THURSDAY...
WITH SYSTEM COMING IN THE TRICK IS FREEZING RAIN AND SLEET VS SNOW.
IN SW VA COUNTIES AND WYOMING/MCDOWELL THE SOUNDING ON BOTH ETA AND
AVN SHOWS BORDERLINE CONDITIONS FROM LATER WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. THE THREAT OF BOTH ICE AND SNOW PROMPTED THE
WARNING FOR THESE COUNTIES FOR LATER IN THE AFTERNOON AND NIGHT. IN
THE MOUNTAINS THE HEAVIER PRECIPITATION WILL NOT BE GETTING INTO THE
MOUNTAINS UNTIL WEDNESDAY NIGHT SO WILL KEEP THE WATCH THERE. THE
INCREASE IN ELEVATION SHOULD MAKE IT ALL SNOW IN THE MOUNTAIN
COUNTIES. WEST OF THE MOUNTAINS SHOULD BE ALL SNOW AND AMOUNTS NEAR
ADVISORY NEARER THE MOUNTAINS ARE EXPECTED WITH ONLY LIGHT AMOUNTS
FROM AROUND THE OHIO RIVER WEST. FLOW TURNS WESTERLY QUICKLY
THURSDAY SO HAVE CUT OFF PRECIPITATION BY MID DAY.
THURSDAY NIGHT THROUGH TUESDAY...
ANY REMAINING PRECIPITATION IN THE NORTHERN MOUNTAINS WILL TAPER OFF
ON THURSDAY NIGHT AS A HIGH PRESSURE SYSTEM BEGINS BUILDING ACROSS
THE REGION. THIS HIGH WILL PROVIDE DRY WEATHER FOR FRIDAY AND
SATURDAY. A COLD FRONT WILL THEN PROVIDE A CHANCE OF RAIN OR SNOW ON
SUNDAY AS IT PUSHES ACROSS THE AREA. MRF NOW SHOWS MONDAY DURING THE
DAY AS DRY WITH LOW PRESSURE MOVING SOUTH OF THE AREA MONDAY NIGHT
AND TUESDAY. THIS SCENARIO LOOKS VERY SIMILAR TO WEDNESDAY
NIGHT...BUT WILL NOT GO THAT STRONG SINCE DAY SEVEN.
.RLX...
WV...WINTER STORM WARNING 4PM WEDNESDAY THROUGH 8AM THURSDAY MORNING
FOR ZONES WVZ033-034.
WINTER STORM WATCH FROM 800 PM EST WEDNESDAY UNTIL 800 AM EST
THURSDAY FOR ZONES WVZ035>038...WVZ046>047.
VA...WINTER STORM WARNING FROM 400 PM EST WEDNESDAY UNTIL 800 AM EST
THURSDAY FOR ZONES VAZ003>004.
KY...NONE.
OH...NONE.
.END/AAR/RPY
*********************************************************************
1000 AM EST TUE DEC 3 2002
ON LATE MORNING UPDATE WILL BE MAKING TWO SIGNIFICANT CHANGES. MAX
TEMPERATURES FOR THIS AFTERNOON WAY TO HIGH. LOWERING MAX
TEMPERATURES 6 TO 8 DEGREES.
ADDING A WINTER STORM WATCH FOR WEDNESDAY NIGHT FOR SNOW IN THE
MOUNTAINS AND MIXED BAG OR SNOW IN SW VA AND TWO WEST VIRGINIA
COUNTIES BETWEEN SW VA AND MOUNTAINS. MODELS IN AGREEMENT FOR
POTENTIAL WARNING CRITERIA SNOWFALL IN WATCH AREA. WILL HOLD OFF TO
THE WEST OF THE MOUNTAINS BECAUSE THE ISENTROPIC LIFT IS CLEAR EAST
OF THE MOUNTAINS BUT NOT AS CLEAR TO THE WEST. WILL WAIT FOR NEW
MODEL RUNS FOR DOING ANYTHING TO THE WEST.
.END/AAR
*********************************************************************
400 AM EST TUE DEC 3 2002
TODAY AND TONIGHT...
A COLD DOME OF HIGH PRESSURE BUILDS INTO THE REGION TODAY...ALONG
WITH COLD ADVECTION AND THE DECREASING CLOUDS AND THE LACK OF PCPN
WILL INCREASE THE HIGHS TEMPS AREAWIDE TODAY...AND UP THE LOW TEMPS
OVERNIGHT DUE TO AN INCREASING MOISTURE. LIGHT TO MODERATE
NORTHEAST WINDS WILL KEEP A CHILL IN THE REGION TODAY.
WEDNESDAY THROUGH MONDAY...
TRIED TO SLOW DOWN THE ONSET OF GULF MOISTURE. BELIEVE IT WILL TAKE
A LITTLE LONGER FOR THE ATMOSPHERE TO MOISTEN UP AFTER THE PAST
COUPLE DRY DAYS. INCREASED POPS...AND WILL GIVE THE IDEA OF
ISSUING A WATCH FOR WINTER WEATHER TO THE DAY SHIFT. LATEST MODELS
ARE INDICATING THE POSSIBILITY OF MIXED PRECIPITATION DURING THE
ONSET...BUT BELIEVE THAT THIS WILL BE FURTHER SOUTH. HOWEVER...THIS
THINKING MAY CHANGE THE CLOSER WE GET TO THE EVENT. KEPT MUCH OF
THE REMAINDER OF THE FORECAST SIMILAR TO THE PREVIOUS ISSUANCE...DID
TWEAK TEMPS A BIT TOO.
KF/ELW
*********************************************************************
Hazardous weather outlook, Dec 4, 4:20 AM EST, 9 hours 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EST WED DEC 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A WINTER STORM WARNING HAS BEEN ISSUED STARTING WEDNESDAY AFTERNOON
FOR BUCHANAN AND DICKENSON COUNTIES IN VA...AND MCDOWELL AND WYOMING
COUNTIES IN SOUTHERN WEST VIRGINIA. THE WARNING HAS BEEN EXTENDED
NORTH INTO THE NORTHERN MOUNTAINS OF WEST VIRGINIA. SNOW
ACCUMULATIONS WILL RANGE FROM 4 TO 10 INCHES POSSIBLE ACROSS THE
WARNED AREA. AN ADVISORY HAS ISSUED WEST OF THE MOUNTAINS FOR THIS
EVENING. SNOW ACCUMULATIONS POSSIBLE IN THE ADVISORY AREA 2 TO 5
INCHES POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.
Winter Storm, Lawrence
- When
- December 4, 2:00 PM EST to December 5, 7:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.068, -82.735 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches before changing to freezing rain and sleet. The freezing rain caused a quarter inch of ice to collect on trees and power lines.
Heavy Snow, Boyd
- When
- December 4, 3:00 PM EST to December 5, 8:00 AM EST
- Where
- Boyd forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
Heavy Snow, Carter
- When
- December 4, 3:00 PM EST to December 5, 8:00 AM EST
- Where
- Carter forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.318, -83.049 (the zone’s center; the record gives no point)
Heavy Snow, Greenup
- When
- December 4, 3:00 PM EST to December 5, 8:00 AM EST
- Where
- Greenup forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.546, -82.922 (the zone’s center; the record gives no point)
A snow accumulation of 3 to 5 inches was common.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in North Carolina, December 4 to 5, 2002$100 million · 19 events
- Ice Storm in South Carolina, December 4 to 5, 2002$100 million · 14 events
- Ice Storm in North Carolina, December 4 to 5, 2002$99 million · 7 events
- Ice Storm in Georgia, December 4 to 5, 2002$3.0 million · 6 events
- Ice Storm in Georgia, December 4 to 5, 2002$50,000 · 18 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Flash Flooding in Texas, December 4, 2002$50,000 · 5 events
- Flash Flood in Texas, December 4, 2002$50,000 · 1 event
- Flash Flooding in Texas, December 4, 2002$41,000 · 4 events
- Ice Storm in Tennessee, December 4, 2002$35,000 · 7 events
- Winter Storm in Virginia, December 4 to 5, 200227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323668, 5323669, 5323670, 5323671.